North Carolina, 2016Lightning Strike in North Carolina, July 14, 2016
July 14, 2016 · NWS ILM · 1 event in 1 county or zone
A woman was injured due to lightning at Wrightsville Beach.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A woman was injured due to lightning at Wrightsville Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 14, 6:40 PM EST, 20 minutes earlier.
Area forecast discussion, Jul 14, 6:40 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
740 PM EDT THU JUL 14 2016
.SYNOPSIS...
A ridge of high pressure along the coast will break down over the
next two days, allowing a cold front to move south from the Great
Lakes and stall across Virginia this weekend. This will create
slightly cooler temperatures and good thunderstorm chances. Drier
conditions will return early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 530 PM Thursday...Have cancelled the heat advisory for all
counties as all obs now show that we are well below criteria. Have
also updated pops to show no further precip this evening for
virtually all the forecast area as sea breeze related convection
has all but ended. A few showers are still lingering in
Williamsburg County, but these should fade shortly. Relevant
portion of previous discussion from earlier this afternoon
follows:
The Bermuda High, despite having weakened over the past 24 hours,
still extends a surface ridge axis westward across Florida and
continues to feed hot and humid air across the Carolinas. The more
abrupt change has occurred aloft where yesterday's 500 mb ridge is
now located much farther offshore. Southwesterly mid and upper
level flow is increasing over the Carolinas, and the increase in
thunderstorm coverage compared to yesterday is probably directly
related to the breakdown of this ridge aloft.
500 mb heights should continue to fall overnight as the trough
extending from the Great Lakes down the Mississippi Valley
develops. Any convective development overnight will likely occur
offshore where surface-based parcels will be most buoyant. Winds
just 1000 feet off the surface should remain around 25 knots
overnight which is typically enough to keep a strong nocturnal
inversion from developing. Forecast lows range from around 80 on
the coast to 75-77 inland.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...A series of weak upper level disturbances
will move through the broad trough over the eastern United States
Friday and Saturday. Given the deeply humid and unstable airmass
still in place, the result should be good coverage of showers and
thunderstorms both days. Our forecast is for a 40-50 percent
chance on Friday, and 50-70 percent on Saturday. Storm-total
precipitation will vary widely, but 1.0 to 1.5 inches is our
forecast areal average Friday through Saturday.
The additional cloud cover and precipitation should hold highs
down several degrees from what we've experienced over the past
week: mainly mid 90s on Thursday and lower 90s on Friday.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 200 PM Thursday...Typical summertime weather for the first
half of the extended as Bermuda ridging sits offshore. Temperatures
will be near seasonable values for highs as broad troughing limits
thickness values, but well above normal for mins thanks to
persistent warm SW flow at night. The warmest day is likely to be
Monday when the trough retreats and mid-level ridging expands from
the west, but still temps will be only slightly above climo norms.
Sun-Tue will also feature scattered aftn convection as a front
dissipates to the north, with Sunday expected to be the most active
day of the three. Late Tue into Wed, a strong vorticity lobe digs
into the area driving a strong trough into the northeast. At the
surface, a cold front will cross into the Carolinas and then stall
into Thursday. This will create slightly cooler temperatures but
with better chances for convection, and Wednesday into Thursday may
be quite active as strong upper forcing interacts with a very humid
and unstable airmass south of the front. Will carry mid-CHC pop for
the end of the time period, with the limiting factor being that it
is D6/D7.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 00Z...Thunderstorms early this evening are well S of KFLO with
other isolated light showers between KFLO and the coast. All
convection will dissipate later this evening, with winds remaining
light SW overnight. This and 25kt boundary layer winds should
provide sufficient mixing to prevent fog formation overnight. Some
models are suggesting the possibility of showers developing along
the immediate coast overnight. Confidence is low however.
After sunrise there will will be a slight veering of winds to the
WSW, but SSW winds will develop by late morning/early afternoon.
Thunderstorms are again possible along the coast by mid-late
morning. this activity should develop further inland away
from the coast as the afternoon progresses.
EXTENDED OUTLOOK...VFR in isolated Aftn/Eve tstms with some
periods of MVFR/IFR in stronger thunderstorms mainly Saturday and
Sunday.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 530 PM Thursday...Thunderstorms over the waters have faded
for the evening and have updated the forecast to reflect a dry
overnight period. Forecast otherwise remains the same. Relevant
portion of forecast from earlier this afternoon follows:
The Bermuda High has weakened but still extends a ridge axis
westward across Florida. With a Piedmont Trough in place across
the interior Carolinas the pressure gradient will support
southwest winds of 15 to occasionally 20 knots overnight, driving
an increase in sea heights to 3-4 feet. While the weather should
remain dry this evening and overnight, thunderstorms could
redevelop late tonight as inland wind directions turn a little
more westerly, increasing convergence across the coastal waters.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...The Bermuda High will weaken further as a
trough of low pressure dangles southward from Canada into the
eastern United States. While the surface cold front is not
expected to make it this far south, the coverage of thunderstorms
should increase substantially Friday into Saturday as temperatures
aloft cool and a series of upper level disturbances move overhead.
Surface winds will remain southwesterly near 15 knots, with 3 to
occasionally 4 foot seas expected.
LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 200 PM Thursday...Bermuda ridging remains the dominant
feature through early next week, although in a somewhat weakened
state. This persists SW winds over the waters, but with a weak
gradient in place, speeds will be just around 10 kts, up to 15 kts
at times. A cold front will approach Tuesday night. This will
pinch the gradient and cause winds to begin to climb late in the
period, becoming widespread 15 kts while maintaining a SW
direction. Seas will be formed primarily this period by a 2ft/9sec
SE swell, although a residual SW 5 sec wave will remain on Sunday,
and wave heights are forecast to be 2-3 ft, with more 3 fters
expected on Sunday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...TRA
NEAR TERM...TRA
SHORT TERM...TRA
LONG TERM...JDW
AVIATION...MRR
MARINE...TRA/JDW
Hazardous weather outlook, Jul 14, 4:16 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
516 PM EDT THU JUL 14 2016
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-152130-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
516 PM EDT THU JUL 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-152130-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
516 PM EDT THU JUL 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 14, 2:05 PM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
305 PM EDT THU JUL 14 2016
SCZ039-055-056-141945-
COASTAL GEORGETOWN SC-INLAND GEORGETOWN SC-WILLIAMSBURG SC-
305 PM EDT THU JUL 14 2016
...SPECIAL WEATHER STATEMENT FOR GEORGETOWN AND SOUTHEASTERN
WILLIAMSBURG COUNTIES UNTIL 345 PM EDT...
AT 304 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GEORGETOWN...AND ANOTHER NEAR TRIO...MOVING EAST AT 20 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...DEBORDIEU COLONY...PAWLEYS ISLAND...MURRELLS INLET...
ANDREWS...JACKSON...WARSAW...OUTLAND...EARLE...GRAVES...
PLANTERSVILLE...OATLAND...LITCHFIELD BEACH...SAMPIT...RHEMS...
MORRISVILLE AND GEORGETOWN MEMORIAL HOSPITAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3346 7969 3375 7940 3353 7904 3349 7908
3346 7910 3339 7914 3333 7916 3329 7929
TIME...MOT...LOC 1904Z 251DEG 15KT 3341 7924
JDWSpecial weather statement, Jul 14, 2:18 PM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
318 PM EDT THU JUL 14 2016
NCZ099-105>109-142000-
INLAND BRUNSWICK NC-COASTAL NEW HANOVER NC-COASTAL PENDER NC-
COLUMBUS NC-INLAND PENDER NC-INLAND NEW HANOVER NC-
318 PM EDT THU JUL 14 2016
...SPECIAL WEATHER STATEMENT FOR PENDER...EASTERN COLUMBUS...
NORTHEASTERN BRUNSWICK AND NEW HANOVER COUNTIES UNTIL 400 PM EDT...
AT 317 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM
NEAR DELCO...TO NEAR TOPSAIL BEACH...MOVING EAST AT 25 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILMINGTON...LELAND...SURF CITY...RICH INLET...FIGURE EIGHT ISLAND...
HAMPSTEAD...NORTHWEST...TOPSAIL BEACH...TOPSAIL...WRIGHTSBORO...
BAYSHORE...OGDEN...PHOENIX...WINDEMERE...BATARORA...SCOTTS HILL...
ROCKY POINT...CAPE FEAR COMMUNITY COLLEGE NORTH CAMPUS...
WILMINGTON INTERNATIONAL AIRPORT AND RIEGELWOOD.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 40 BETWEEN MILE MARKERS 408 AND 416.
INTERSTATE 140 US ROUTE 74 BETWEEN MILE MARKERS 414 AND 434.
US ROUTE 17 IN BRUNSWICK COUNTY BETWEEN MILE MARKERS 40 AND 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3440 7758 3435 7765 3434 7766 3425 7776
3415 7830 3432 7835 3452 7759 3448 7758
3447 7757 3447 7755 3446 7754 3443 7754
TIME...MOT...LOC 1917Z 256DEG 22KT 3426 7825
JDWSpecial weather statement, Jul 14, 3:05 PM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
405 PM EDT THU JUL 14 2016
NCZ107-108-142045-
COASTAL NEW HANOVER NC-INLAND NEW HANOVER NC-
405 PM EDT THU JUL 14 2016
...SPECIAL WEATHER STATEMENT FOR NORTHERN NEW HANOVER COUNTY UNTIL
445 PM EDT...
AT 405 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LELAND...MOVING EAST AT 20 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILMINGTON...WRIGHTSVILLE BEACH...NORTH MASONBORO ISLAND...
FIGURE EIGHT ISLAND...MAYFAIRE...BAYSHORE...OGDEN...HIGHTSVILLE...
LANDFALL...SILVER LAKE...WINDEMERE...SEAGATE...KINGS GRANT...
MURRAYVILLE...WILMINGTON INTERNATIONAL AIRPORT...MASONBORO...
PORTERS NECK...MYRTLE GROVE...
NEW HANOVER REGIONAL MEDICAL CENTER AND CAPE FEAR HOSPITAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3415 7784 3414 7795 3416 7794 3418 7795
3420 7795 3420 7796 3423 7795 3424 7796
3424 7797 3425 7797 3425 7798 3432 7782
3426 7775
TIME...MOT...LOC 2005Z 265DEG 16KT 3420 7797
JDWLocal storm report, Jul 14, 3:19 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
419 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL SCOTTS HILL 34.32N 77.77W
07/14/2016 E1.00 INCH PENDER NC NWS EMPLOYEE
SEVERAL MINUTES OF HAIL VARYING FROM PEA TO QUARTER
SIZE
&&
EVENT NUMBER ILM1600229
RGZSpecial weather statement, Jul 14, 3:40 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
440 PM EDT THU JUL 14 2016
SCZ039-142130-
WILLIAMSBURG SC-
440 PM EDT THU JUL 14 2016
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN WILLIAMSBURG COUNTY
UNTIL 530 PM EDT...
AT 440 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GOURDIN...OR 14 MILES SOUTH OF KINGSTREE...MOVING EAST AT 15 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GOURDIN...TRIO...SALTERS AND LANE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3366 7971 3339 7963 3335 7967 3336 7978
3338 7979 3337 7980 3340 7985 3342 7986
3343 7988 3344 7988 3348 7994 3350 7996
3350 7999 3351 8000 3349 8000 3351 8001
3350 8002 3351 8004
TIME...MOT...LOC 2040Z 264DEG 13KT 3346 7986
JDWLocal storm report, Jul 14, 4:44 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
544 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG 1 ENE KIRKLAND 34.30N 77.77W
07/14/2016 PENDER NC PUBLIC
TREE AND LIMBS DOWN IN PLANTATION LANDING
&&
EVENT NUMBER ILM1600230
WEISSLightning, New Hanover
- When
- July 14, 7:00 PM EST
- Where
- New Hanover County, 0.89 mi E of Harbor Is
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 34.218, -77.785
An ocean rescue vehicle was struck by lightning on Wrightsville Beach. The lightning also deflected and struck a woman. She broke her ankle and was dazed. The vehicle sustained electrical damage and would not start.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in West Virginia, July 14, 20161 death · $701,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Virginia, July 14, 20161 death · $48,000 · 55 kt wind · 13 events
- Damaging Wind and Lightning Strikes in Alabama, July 14, 20161 death · 4 injured · $500 · 3 events
- Flash Flooding and Hail in Oklahoma, July 14, 2016$1.3 million · 1.5 in hail · 77 events
- Hail and Damaging Winds in Tennessee, July 14, 20161 death · $14,000 · 1 in hail · 8 events
- Lightning Strike in Louisiana, July 14, 20161 death · 1 injured · 1 event
- Hail and Damaging Winds in Arkansas, July 14, 20161 injured · $521,000 · 61 kt wind · 51 events
- Flash Flood and Damaging Winds in Mississippi, July 14 to 15, 2016$228,000 · 58 kt wind · 16 events
- Damaging Winds in Texas, July 14, 2016$260,000 · 78 kt wind · 5 events
- Damaging Winds in Louisiana, July 14 to 15, 2016$148,000 · 56 kt wind · 10 events
- Damaging Winds in New Jersey, July 14, 20162 injured · $39,000 · 61 kt wind · 8 events
- Damaging Winds in New York, July 14, 2016$95,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651171.